Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 28, NWS Norman, OK

April 27, 2024Wichita County, Wilbarger County, Texas

NWS Norman, OK issued this tornado warning at Apr 27, 2024, 3:43 PM CDT for Wichita County, Wilbarger County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2024, 3:43 PM CDT (20:43 UTC)
Expired
Apr 27, 2024, 4:30 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 31 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 1:10 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2024-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2024-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2248 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
2.2
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted.

746 
WFUS54 KOUN 272043
TOROUN
TXC485-487-272130-
/O.NEW.KOUN.TO.W.0028.240427T2043Z-240427T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
343 PM CDT Sat Apr 27 2024

The National Weather Service in Norman has issued a

* Tornado Warning for...
  West central Wichita County in northern Texas...
  Southeastern Wilbarger County in northern Texas...

* Until 430 PM CDT.

* At 343 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Grayback, moving northeast at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Electra, Harrold, Grayback, Oklaunion, and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3398 9924 3421 9909 3420 9906 3420 9901
      3422 9900 3405 9878 3391 9916
TIME...MOT...LOC 2043Z 223DEG 20KT 3399 9913 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

MDU
2 follow-up statements
184 
WWUS54 KOUN 272053
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
353 PM CDT Sat Apr 27 2024

TXC485-487-272130-
/O.CON.KOUN.TO.W.0028.000000T0000Z-240427T2130Z/
Wichita TX-Wilbarger TX-
353 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR WEST
CENTRAL WICHITA AND SOUTHEASTERN WILBARGER COUNTIES...

At 352 PM CDT, a confirmed tornado was located 4 miles northeast of
Grayback, moving northeast at 15 mph.

HAZARD...Damaging tornado and golf ball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Electra, Oklaunion, Harrold, Grayback, and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3421 9909 3420 9906 3420 9901 3422 9900
      3405 9878 3394 9914 3400 9923
TIME...MOT...LOC 2052Z 207DEG 12KT 3403 9910 

TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN

$$

MDU
764 
WWUS54 KOUN 272106
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
406 PM CDT Sat Apr 27 2024

TXC485-487-272130-
/O.CON.KOUN.TO.W.0028.000000T0000Z-240427T2130Z/
Wichita TX-Wilbarger TX-
406 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR WEST
CENTRAL WICHITA AND EAST CENTRAL WILBARGER COUNTIES...

At 406 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Harrold, moving northeast at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Harrold and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3420 9901 3422 9900 3408 9882 3401 9902
      3409 9914 3421 9908 3420 9906
TIME...MOT...LOC 2106Z 223DEG 20KT 3409 9902 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

MDU

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 27, 1:22 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 27, 1:22 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
122 PM CDT Sat Apr 27 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 112 PM CDT Sat Apr 27 2024

Dangerous convective environment in place today and into tonight.
Storms have already fired out west with severe and tornado
warnings already issued this morning. A special balloon sounding
issued by the NSSL near Weatherford shows a concerning profile
with 2500 J/kg SBCAPE, 0-1km SRH near 25 kts, effective shear of
60 knots all indicative of a volatile air mass in place. A PDS
Tornado Watch has already been issued for western Oklahoma and
western north Texas with the expectation this will likely be
expanded eastward within the next several hours. Guidance has
trended a bit slower with the forward progression of supercell
thunderstorms, and the latest indication is central Oklahoma
should be impacted by dangerous supercell thundrestorms capable of
producing strong to violent tornadoes within the 3 PM to 9 PM time
frame.

Complicating this is the high potential for very heavy rainfall
which will quickly lead to flash flooding issues where these
storms set up. The WPC has issued a high risk of flash flooding
for parts of east-central Oklahoma, though it should be stressed
that there is uncertainty with the placement of this. Central and
southern Oklahoma are at risk of dangerous flash flooding issues.

Repeated rounds of thunderstorms are expected, and the public
should not let their guard down after a storm has passed.
Many public events are occurring today and with people out of the
office/school, there is a high concern in our office of people
being out on the roads or away from shelters. We urge those who
can to remain near a shelter today as the environment resembles
that of previous historic tornadic outbreaks. Please heed
warnings!

Thompson

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 112 PM CDT Sat Apr 27 2024

Thunderstorms should exit our forecast area tomorrow morning.
ADditional forecast details will be given with later packages.

&&

.AVIATION...
(18Z TAFS)
Issued at 1131 AM CDT Sat Apr 27 2024

Severe thunderstorms will continue to develop across western and
northern Oklahoma and western north Texas through the afternoon
with the potential for large hail and strong tornadoes. Recent
short-term guidance has suggested that storms will be arriving a
bit later into central Oklahoma (around 3-5 PM), and these storms
will also bring the threat of large hail and tornadoes
(potentially strong). Tonight, there is a high potential for
repeated thunderstorms with very heavy rainfall across parts of
central, southern, and southeastern Oklahoma. This activity could
exit our forecast area as early as 7-8 AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  79  55  79 / 100  20   0  10
Hobart OK         56  80  51  81 /  70   0   0  10
Wichita Falls TX  59  81  56  83 / 100  10   0   0
Gage OK           50  77  46  81 /  10  10  10  10
Ponca City OK     60  79  49  77 / 100  40  10  10
Durant OK         63  77  61  82 /  90  90  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday evening for OKZ004>008-010>013-
     015>020-022>032-035-037>048-050>052.

TX...Flood Watch through Sunday evening for TXZ086-089-090.

&&

SHORT TERM...01
LONG TERM....01
AVIATION...01
Hazardous weather outlook, Apr 27, 2:57 AM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
257 AM CDT Sat Apr 27 2024

OKZ004>048-050>052-TXZ083>090-280800-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
257 AM CDT Sat Apr 27 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE..Today and Tonight...

.Thunderstorms...
There is a moderate risk of severe thunderstorms today across
a large portion of northern into central and southern Oklahoma and
portions of western north Texas. An enhanced risk covers much of
the remainder of western north Texas and Oklahoma.

Multiple rounds of severe storms will be possible across the area
today and tonight. Hail to the size of baseballs, damaging wind
gusts of up to 80 mph and tornadoes, some of which could be
strong, will all be possible.

.Heavy Rainfall...
Multiple rounds of thunderstorms will also result in a risk for
flooding by late today and tonight particularly near and east of
I-35.

Fire Weather...
Near critical fire weather conditions are possible this afternoon
across northwest Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There will be a chance of severe thunderstorms Sunday across
southeast Oklahoma. A chance of thunderstorms will return across
the area Wednesday and continue through Friday. Although
widespread severe is not expected a few strong to severe storms
appear possible.

.Flooding...
Chance of heavy rainfall and possible flooding will continue
Sunday morning across southeast Oklahoma.

.Fire Weather...
Near critical fire weather conditions may develop Tuesday
afternoon across northwest Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 27, 3:07 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
307 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Hail             Hobart                  35.03N 99.10W
04/27/2024  E1.25 Inch       Kiowa              OK   Public

            Report from mPING, time is radar estimated.

&&

JH
Local storm report, Apr 27, 3:20 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
320 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     Hail             2 W Tonkawa             36.70N 97.35W
04/27/2024  E2.25 Inch       Kay                OK   Public

            Report from mPING, time is radar estimated.

&&

JH
Local storm report, Apr 27, 3:24 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
324 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Hail             1 NW Braman             36.94N 97.35W
04/27/2024  E1.00 Inch       Kay                OK   Public

            Report from mPING, time is radar estimated.

&&

JH
Special weather statement, Apr 27, 3:29 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Norman OK
329 PM CDT Sat Apr 27 2024

OKZ016-017-022-023-272100-
Washita OK-Caddo OK-Custer OK-Blaine OK-
329 PM CDT Sat Apr 27 2024

...Strong thunderstorms will impact portions of northeastern Washita,
northwestern Caddo, southeastern Custer and southwestern Blaine
Counties through 400 PM CDT...

At 329 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cordell to near Corn. Movement was
northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weatherford, Cordell, Hydro, Corn, Bessie, Colony, Cloud Chief, and
Cowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3564 9884 3563 9833 3518 9870 3528 9905
TIME...MOT...LOC 2029Z 214DEG 45KT 3528 9894 3536 9877

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MDU
Local storm report, Apr 27, 3:34 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
334 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Tornado          6 SW Morrison           36.23N 97.09W
04/27/2024                   Payne              OK   Law Enforcement

            1 mile west of US-177, 1 mile south of Noble
            County line.

&&

JH
Local storm report, Apr 27, 3:41 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
341 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Tornado          3 W Knox City           33.42N 99.87W
04/27/2024                   Knox               TX   Trained Spotter

            tornado at FM 222 and 1292.

&&

JH

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:00 PM CDTSpecial Weather StatementOUNHardeman30 min
Apr 27, 12:15 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman30 min
Apr 27, 12:43 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNHardeman47 min
Apr 27, 1:38 PM CDTSevere Thunderstorm WarningOUNFoard, Knox52 min
Apr 27, 2:01 PM CDTTornado WarningOUNFoard, Knox44 min
Apr 27, 2:26 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNKnox49 min
Apr 27, 2:36 PM CDTTornado WarningOUNBaylor, Foard, Knox, Wilbarger39 min
Apr 27, 2:56 PM CDTTornado WarningOUNKnox49 min
Apr 27, 3:06 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBaylor, Wilbarger39 min
Apr 27, 3:41 PM CDTTornado Warning Considerable damage threatOUNBaylor, Knox49 min
Apr 27, 3:52 PM CDTAreal Flood AdvisoryOUNKnox3 hr
Apr 27, 3:59 PM CDTSevere Thunderstorm WarningOUNKnox31 min
Apr 27, 4:14 PM CDTTornado Warning Tornado observedConsiderable damage threatOUNBaylor, Wilbarger46 min
Apr 27, 4:19 PM CDTTornado WarningOUNWichita, Wilbarger41 min
Apr 27, 4:22 PM CDTAreal Flood AdvisoryOUNBaylor, Wilbarger3 hr
Apr 27, 4:29 PM CDTSpecial Weather StatementOUNKnox31 min
Apr 27, 4:45 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox45 min
Apr 27, 4:57 PM CDTTornado WarningOUNBaylor, Wichita, Wilbarger48 min
Apr 27, 5:02 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger28 min
Apr 27, 5:06 PM CDTFlash Flood WarningOUNBaylor, Foard, Knox, Wilbarger4 hr
Apr 27, 5:26 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNWichita, Wilbarger49 min
Apr 27, 5:31 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox, Wilbarger44 min
Apr 27, 5:35 PM CDTTornado WarningOUNWichita, Wilbarger25 min
Apr 27, 5:42 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNWichita, Wilbarger48 min
Apr 27, 5:48 PM CDTAreal Flood AdvisoryOUNWichita3 hr
Apr 27, 5:56 PM CDTTornado WarningOUNWichita49 min
Apr 27, 6:13 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Knox, Wichita, Wilbarger47 min
Apr 27, 6:27 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Clay, Wichita48 min
Apr 27, 6:35 PM CDTSevere Thunderstorm WarningOUNClay, Wichita40 min
Apr 27, 6:44 PM CDTTornado WarningOUNWichita46 min
Apr 27, 6:57 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Knox48 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.